Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Houston/Galveston, TX

March 20, 2013Austin County, Colorado County, Washington County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 20, 2013, 4:15 AM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2013, 4:15 AM CDT (09:15 UTC)
Expired
Mar 20, 2013, 4:45 AM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Austin County, TX, Colorado County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 124 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS54 KHGX 200915
SVRHGX
TXC015-089-477-200945-
/O.NEW.KHGX.SV.W.0013.130320T0915Z-130320T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 AM CDT WED MAR 20 2013

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUSTIN COUNTY IN SOUTHEAST TEXAS...
  NORTHERN COLORADO COUNTY IN SOUTHEAST TEXAS...
  EXTREME SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 445 AM CDT

* AT 409 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
  MPH. THIS STORM WAS LOCATED NEAR FAYETTEVILLE...OR 12 MILES EAST 
  OF LA GRANGE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBUS...BELLVILLE...EAGLE LAKE AND WEIMAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 2979 9672 2995 9658 2996 9658 2996 9657
      3006 9662 3008 9628 3003 9614 2949 9633
      2970 9681
TIME...MOT...LOC 0913Z 288DEG 42KT 2989 9668 

$$

40
2 follow-up statements
780 
WWUS54 KHGX 200925
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
425 AM CDT WED MAR 20 2013

TXC477-200934-
/O.CAN.KHGX.SV.W.0013.000000T0000Z-130320T0945Z/
WASHINGTON TX-
425 AM CDT WED MAR 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN 
WASHINGTON COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS  WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 2979 9672 2996 9657 2994 9617 2949 9633
      2970 9681
TIME...MOT...LOC 0924Z 297DEG 45KT 2982 9655 

$$

TXC015-089-200945-
/O.CON.KHGX.SV.W.0013.000000T0000Z-130320T0945Z/
COLORADO TX-AUSTIN TX-
425 AM CDT WED MAR 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT 
FOR NORTHERN COLORADO AND SOUTHWESTERN AUSTIN COUNTIES...

AT 422 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM 
WAS LOCATED 8 MILES NORTH OF COLUMBUS...MOVING SOUTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...EAGLE LAKE...AND WEIMAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. 
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT 
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 2979 9672 2996 9657 2994 9617 2949 9633
      2970 9681
TIME...MOT...LOC 0922Z 297DEG 45KT 2982 9655 

$$

40
903 
WWUS54 KHGX 200949
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
449 AM CDT WED MAR 20 2013

TXC015-089-200958-
/O.EXP.KHGX.SV.W.0013.000000T0000Z-130320T0945Z/
COLORADO TX-AUSTIN TX-
449 AM CDT WED MAR 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COLORADO AND 
SOUTHWESTERN AUSTIN COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL 
UNDER ONE HALF INCH AND GUSTY WINDS OVER 40 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 2979 9672 2996 9657 2994 9617 2949 9633
      2970 9681
TIME...MOT...LOC 0948Z 288DEG 42KT 2982 9655 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:44 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 19, 11:44 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1144 PM CDT TUE MAR 19 2013

.DISCUSSION...
EXTENDED SVR WATCH TIL 2 AM. SOME OF THE STORMS IN THE HILL
COUNTRY ARE PRODUCING 1-1.5" HAIL.  47

&&

.PREV DISCUSSION... /ISSUED 1001 PM CDT TUE MAR 19 2013/
SW MOVING SFC FRONT WELL OUTPACING SHRA/TSRA TO ITS NORTH. THIS
PRECIP IS BEING GENERATED BY SOME ESEWD MOVING SHORTWAVE ENERGY.
EXPECT THIS PRECIP TO CONTINUE FOR A WHILE - GENERALLY SITUATED
BETWEEN THE SFC AND 850 MB FRONT & AIDED BY AN INCOMING JET
STREAK. WE SHOULD BE POSITIONED IN THE RRQ OF THIS JET IN THE NEXT
2-6 HOURS.

TEXAS A&M LAUNCHED A SPECIAL BALLOON TONIGHT WHICH SHOWED FAIRLY
DRY/STABLE LLVLS BUT WITH SOME ELEVATED INSTABILITY. MOISTURE WAS
ALSO BEING SLIGHTLY UNDERDONE BY MODELS ACCORDING TO THE SOUNDING
WHICH SHOWED 1.1" PWS THERE.

STILL HAVE SOME BACKBUILDING STORMS IN THE HILL COUNTRY SO AM NOT
PLANNING TO CX WATCH EARLY AS OF RIGHT NOW. POTENTIAL FOR
WIDESPREAD SVR WX LOOKS FAIRLY LOW GIVEN STORM TRENDS, BUT THERE
IS STILL SOME POTENTIAL FOR SOME ISOLATED HAILERS IN THE COMING
HOURS...ESP NW/N PARTS OF THE REGION. 00Z NAM12 IS COMING IN
PRETTY DRY OVERNIGHT FWIW. BUT MAJORITY OF MODELS SHOW OMEGA
BULLEYE IN THE MID LEVELS BETWEEN MIDNIGHT-4AM ACROSS NRN PARTS.
WILL SEE HOW IT PLAYS OUT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      54  73  50  74  62 /  60  10  10  10  10
HOUSTON (IAH)              57  74  49  74  62 /  50  10  10  10  10
GALVESTON (GLS)            61  69  57  71  65 /  30  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 3 AM CDT WEDNESDAY
     THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 3 AM TO NOON CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Mar 19, 1:07 PM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
107 PM CDT TUE MAR 19 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
107 PM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO THE AREA
TONIGHT AND INTERACT WITH A STATIONARY FRONT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS GENERALLY WEST OF A COLUMBUS TO
HUNTSVILLE TO CROCKETT LINE TONIGHT. THE MAIN THREAT IN THIS AREA
IS LARGE HAIL BETWEEN 10 PM AND 5 AM WEDNESDAY. ELSEWHERE...A FEW
STRONG STORMS ARE POSSIBLE TONIGHT CAPABLE OF SMALL HAIL...BRIEF
HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

In the hours before

Local storm report, Mar 20, 1:18 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
118 AM CDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             9 WNW SOMERVILLE        30.40N 96.67W
03/20/2013  E1.00 INCH       BURLESON           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1 INCH DIAMETER HAIL VIA
            SPOTTERNETWORK 9 MILES ENE OF DIME BOX.

0101 AM     HAIL             8 WNW SOMERVILLE        30.39N 96.65W
03/20/2013  E1.50 INCH       BURLESON           TX   TRAINED SPOTTER

            REPORTED PING PONG BALL SIZE HAIL 8 MILES WNW OF
            SOMERVILLE.

0108 AM     TSTM WND GST     7 WNW SOMERVILLE        30.38N 96.64W
03/20/2013  E60.00 MPH       BURLESON           TX   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 60 MPH WIND GUST NEARLY BLOWING
            VEHICLE OF THE ROAD.

0114 AM     HAIL             BURTON                  30.18N 96.60W
03/20/2013  E1.75 INCH       WASHINGTON         TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL IN BURTON VIA COUNTY SHERIFF.

&&

OVERPECK
Local storm report, Mar 20, 1:56 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
156 AM CDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             BELLVILLE               29.95N 96.26W
03/20/2013  E1.75 INCH       AUSTIN             TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED AT COUNTY SHERRIFFS OFFICE.

&&

OVERPECK
Special weather statement, Mar 20, 3:19 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 AM CDT WED MAR 20 2013

TXZ213-227-237-200915-
BRAZORIA TX-FORT BEND TX-HARRIS TX-
319 AM CDT WED MAR 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BRAZORIA...EASTERN
FORT BEND AND SOUTHWESTERN HARRIS COUNTIES UNTIL 415 AM CDT...

AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SUGAR LAND...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOURI CITY...PEARLAND...MISSION BEND...SUGAR LAND...FIRST
COLONY...STAFFORD...TOWN WEST...MEADOWS...FRESNO...MANVEL...
BROOKSIDE VILLAGE...ARCOLA AND IOWA COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2934 9545 2963 9572 2979 9561 2955 9523
TIME...MOT...LOC 0814Z 302DEG 22KT 2960 9562

39

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:44 AM CDTSevere Thunderstorm WarningHGXBurleson, Washington31 min
Mar 20, 1:07 AM CDTSevere Thunderstorm WarningHGXAustin, Washington23 min
Mar 20, 1:23 AM CDTSevere Thunderstorm WarningHGXAustin, Washington37 min
Mar 20, 1:58 AM CDTSevere Thunderstorm WarningHGXAustin, Waller32 min
Mar 20, 2:28 AM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Harris, Waller47 min
Mar 20, 3:19 AM CDTSpecial Weather StatementHGXFort Bend56 min
Mar 20, 3:55 AM CDTSmall Craft AdvisoryHGX20 hr
Mar 20, 4:48 AM CDTSpecial Weather StatementHGXWharton42 min
Mar 20, 5:00 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton30 min
Mar 20, 5:30 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Wharton30 min
Mar 20, 6:00 AM CDTSpecial Weather StatementHGXBrazoria30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.